Hail, Miami
- When
- May 30, 3:05 PM EST to 3:06 PM EST
- Where
- Miami County, 0.52 mi E of Wawpecong
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.580, -86.040
A stationary boundary was located along the US 23 corridor with a weak upper level disturbance moving through during peak heating in a moderately unstable environment. One thunderstorm produced a wet microburst in Grant county causing some damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A stationary boundary was located along the US 23 corridor with a weak upper level disturbance moving through during peak heating in a moderately unstable environment. One thunderstorm produced a wet microburst in Grant county causing some damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 30, 1:43 PM EST, 1 hour 22 minutes earlier.
Area Forecast Discussion National Weather Service Northern Indiana 243 PM EDT Thu May 30 2019 .SYNOPSIS... Issued at 243 PM EDT Thu May 30 2019 Scattered showers and storms are expected this afternoon and evening. A few of these storms may be strong south of highway 30. Dry and warm conditions are expected on Friday but additional rain and storms will return for Saturday. && .SHORT TERM...(This Evening through Friday) Issued at 243 PM EDT Thu May 30 2019 Main focus of short term is on thunderstorm chances this afternoon and overnight. Midlevel low that is largely cutoff from mean flow will finally drift into Indiana tonight while weak cold front extending from large Quebec upper low drifts south through the area. Strong subsidence/capping behind morning remnant MCV led to a fair amount of sun earlier with some modest recovery ongoing per latest SPC/RAP mesoanalysis. 1000 J/kg of 0-1km MLCAPE could support a few stronger updrafts and roughly 30 kts of 0-6km bulk shear could provide some organization to these storms. However...better moisture/instability gradient appears to set up south of US-30 and there is potential only our far southern zones get clipped by stronger storms between now and 23Z. Gusty winds, small hail, and brief heavy rain are possible in those far southern counties. Rain chances will then continue in those far southern zones through the overnight period as midlevel vort max crosses the area. Loss of diurnal heating will lead to a quick weakening of convection and don't expect anything impactful after 00Z. Friday still looking primarily dry. Thermal profiles behind this weak front are only a few degrees cooler and will actually see some WAA return by late in the day. This coupled with ample late May sun will support highs around 80F. Surface dewpoints also not particularly lower and will remain in the upper 50s. && .LONG TERM...(Friday Night through Thursday) Issued at 243 PM EDT Thu May 30 2019 Primary concern in the long term is convection on Saturday and confidence in this aspect of the forecast remains low. Convectively- enhanced shortwave is expected to dive through the region late Friday night but models are struggling immensely with exact timing and location...which may have a large impact on our ability to destabilize during the day Saturday. NAM and GFS showing large differences in instability and convective trends. Slight preference to the GFS (with support from the 30.00Z ECMWF) with a more disorganized and longer duration event...but can't rule out a few stronger storms given such low confidence in environmental details. Heavy rain is also a concern given very wet antecedent conditions but PW values remain below 1.5 inches....likely just prolonging elevated river levels. Early next week still looking absolutely beautiful as deep trough/ upper low swings through the eastern Great Lakes and cool/dry Canadian high pressure settles over the region. Deep northerly flow will advect a relatively cool airmass with highs in the 60s and lows possibly near 40F. Surface dewpoints in the 40s will also make it feel more like a spring/fall day as well as help dry things out somewhat before next system arrives midweek. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 122 PM EDT Thu May 30 2019 Weak frontal boundary is through KSBN and will push through KFWA later this afternoon. Widely scattered shra/tsra has developed along boundary and immediately behind it. Expect clearing over Lake Michigan in wake of boundary to quickly work into KSBN next hour or so. A vicinity shower possible at KFWA until front exits that area mid to late afternoon. Cannot rule out a TSRA at KFWA but point probs too low to add and just went with the VCSH for now. Cigs upstream variable between VFR and MVFR so kept a tempo group at KFWA until post frontal as well. VFR tonight but with winds becoming light or calm may need addition of some BR toward daybreak with all the moisture on the surface and overnight cooling. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...AGD SHORT TERM...AGD LONG TERM...AGD AVIATION...Lashley Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous Weather Outlook National Weather Service Northern Indiana 453 AM EDT Thu May 30 2019 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-310900- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 453 AM EDT Thu May 30 2019 /353 AM CDT Thu May 30 2019/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Thunderstorms are possible today. Gusty winds may accompany the strong storms along with locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible again Saturday and may bring gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-310900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 453 AM EDT Thu May 30 2019 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and tonight. Thunderstorms are possible today, but are not expected to be severe. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms Saturday may bring gusty winds.
Special Weather Statement
National Weather Service Northern Indiana
347 PM EDT Thu May 30 2019
INZ022>024-032-302030-
Wabash-Miami-Cass-Grant-
347 PM EDT Thu May 30 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WABASH...
NORTHWESTERN GRANT...SOUTHEASTERN CASS AND SOUTHERN MIAMI COUNTIES...
At 347 PM EDT, a strong thunderstorm was located over Grissom Afb,
moving east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Grissom Afb, Sweetser, Swayzee, Bunker Hill, Lincoln, Sims,
Galveston, Miami, Converse, Amboy, Onward, Bennetts Switch, Mier,
Herbst, Santa Fe, Wawpecong, Treaty, Peoria, Somerset and Nead.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4050 8586 4057 8587 4056 8624 4071 8622
4074 8573 4048 8577
TIME...MOT...LOC 1947Z 276DEG 27KT 4062 8613
HAIL...0.25IN
WIND...40MPH
CMThe Northern Indiana radar (KIWX), 91 km away, was scanning. The volume nearest the first event began at 20:06 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
Local law enforcement reported a large tree snapped in half and a utility pole damaged.
Emergency management officials reported damage to a house from a tree falling onto it.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831987, 831988, 831989, 831990, 831664, 831665.